Hail, Platte
- When
- July 14, 2:42 PM CST to 2:44 PM CST
- Where
- Platte County, 0.81 mi ESE of Ferrelview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.315, -94.666
Quarter sized hail in Ferrelview.
During the afternoon of July 14, 2023 a strong storm formed in northeast Kansas and eventually transformed into a strong squall line that impacted far eastern Kansas and western Missouri. This storm left a swath of wind damage mainly through the heart of the Kansas City metro area in the form of widespread tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
During the afternoon of July 14, 2023 a strong storm formed in northeast Kansas and eventually transformed into a strong squall line that impacted far eastern Kansas and western Missouri. This storm left a swath of wind damage mainly through the heart of the Kansas City metro area in the form of widespread tree damage. Several structures were impacted by falling trees as the storm moved through the city, and into central Missouri. The highest reported wind gust came from western Johnson County where a personal weather station recorded 89 mph wind just west of Lenexa. Numerous wind reports, both estimated and measured were over 70 mph. At one point nearly 200,000 people across the Kansas City metro lost power. As of the next day, roughly 60,000 Kansas Citians were still without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 1:23 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 223 PM CDT Fri Jul 14 2023 .Discussion... Issued at 222 PM CDT FRI JUL 14 2023 Key messages: - Severe storms expected this afternoon/evening along and south of Highway 36 - A few strong storms possible Sunday along and north of I-70 Discussion: This afternoon a surface front is evident on satellite imagery extending from near Manhattan to just north of MCI to Randolph County. This front is continuing to lift slowly north and will be the focus for thunderstorms this afternoon. A supercell near Manhattan will continue to ride eastward along the front. This storm is moving into an area of extreme instability with a corridor of 4000J/Kg of MUCAPE that exists right through the KC Metro and along that front. Damaging winds will be the main threat with these storms will be for damaging winds in excess of 70 mph. There is also a chance for quarter-sized hail, and a isolated tornado along the line cannot be ruled out. A second round of storms further to the west of that initial supercell, will also continue to push east as a line of storms with another round of damaging winds possible. These storms will also be capable of heavy downpours with PWAT values around 2". The storms should be progressive enough to preclude any flooding threat however, if two rounds of heavy storms move over the same location there is the potential for minor flooding to occur. Storms will continue to spread south and east as we go through the evening and night time hours exiting the area by sunrise tomorrow. Saturday a surface ridge of high pressure will build into the area making for a pleasant day with seasonable highs in the upper 80s to lower 90s. As we move into the latter half of the weekend the overall upper level pattern becomes more amplified with upper level ridging building over the western CONUS and troughing from the Great Lakes into the Ohio River Valley. That will leave the local area under northwest flow aloft on the lee side of the western ridge. Several shortwaves from Sunday through Tuesday could bring several round of showers and thunderstorms to the area. The round on Sunday afternoon or evening may have some stronger storms capable of strong wind gusts and small hail with MUCAPE values between 2000-2500J/Kg and effective shear around 40kts. As we get into late Tuesday into Wednesday the local area comes under the influence of the western upper level ridge and temperatures will rise into the mid to upper 90s south of the Missouri river with heat index values in the 102 to 107 range. However, Thursday another trough is expected to move from the northern Plains into the Great Lakes region shunting the upper level ridge back to the southwest an allow the chance for another round of showers and thunderstorms. Temperatures will fall back into the mid 80s to mid 90s. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1243 PM CDT FRI JUL 14 2023 The main concern for aviators will involve thunderstorms that have developed over central Kansas expected to reach the TAF sites by 21Z-22Z. These storms are expected to produce mod rain which will reduce vis to 1-3SM. Storms are expected thru 01Z-02Z aft which a pd of lgt shra will be possible thru 03Z-04Z with no vis/cig restrictions. Byd 03Z-04Z expect bkn mid-lvl clouds becmg sct. Winds will be out of the south btn 5-10kts the beginning the TAF period but will shift to the north at 10-15kts as storms move thru the TAF sites. There is the potential for gusty winds at the TAF sites if a stronger storm impacts a terminal as such future amendment may be need to include that potential impact. Aft 03Z-04Z winds will be generally lgt out of the W to NW. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...73 Aviation...73
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 331 AM CDT Fri Jul 14 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-150845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 331 AM CDT Fri Jul 14 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected this afternoon and evening, a few may become strong to severe with locally damaging wind gusts. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Sunday evening into portions of next week. Heat and humidity also increase Tuesday and Wednesday, with heat indicies approaching 105 in some areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Fri Jul 14 2023
KSZ025-142000-
Atchison KS-
208 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southwestern Atchison
County through 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Circleville to Hoyt to near Keene. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Cummings and
Arrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.
&&
LAT...LON 3956 9557 3960 9556 3958 9519 3942 9515
3942 9557
TIME...MOT...LOC 1908Z 291DEG 34KT 3952 9583 3925 9573 3899 9600
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Fri Jul 14 2023
MOZ021-028-029-142100-
Platte MO-Clinton MO-Clay MO-
313 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern
Clinton, northern Clay and northeastern Platte Counties through 400
PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimble, or near Smithville, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Kearney, Platte City, Plattsburg, Trimble, Edgerton,
Camden Point, Ferrelview, Tracy, Mosby, Ridgely and Hoover.
This includes the following highways...
Interstate 35 in Missouri between mile markers 22 and 29.
Interstate 29 between mile markers 13 and 26.
Interstate 435 between mile markers 28 and 38, and between mile
markers 40 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Missouri.
&&
LAT...LON 3954 9466 3953 9460 3957 9460 3964 9447
3932 9429 3930 9479 3946 9480
TIME...MOT...LOC 2013Z 232DEG 5KT 3944 9462
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LeightonPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
324 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Gst 3 W Jarbalo 39.20N 95.12W
07/14/2023 E60 MPH Leavenworth KS Trained Spotter
&&
BMWPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
336 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Tstm Wnd Gst 3 W Jarbalo 39.20N 95.12W
07/14/2023 E60 MPH Leavenworth KS Emergency Mngr
Heavy Rain, low visibility.
&&
SMPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
337 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Tstm Wnd Dmg Tonganoxie 39.11N 95.08W
07/14/2023 Leavenworth KS Emergency Mngr
Tree downed into power lines in Tonganoxie.
&&
BMWThe Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
17 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail in Ferrelview.
Numerous large trees and tree branches down along HWY 71 approaching downtown Kansas City.
Numerous large tree limbs downed in the Lake Waukomis area.
Kansas City Downtown Airport (MKC) recorded a 59 mph wind gust.
Estimated 70 mph wind gusts. Large tree limbs downed all across the Waldo neighborhood of south KC. Power is out.
Medium sized tree snapped at the base.
Lees Summit Airport (LXT) ASOS measured a 59 mph wind gust.
Numerous trees and tree branches down in the city of Greenwood.
Large tree limbs downed across Independence. Estimated 60 mph wind gusts.
Large tree limbs downed across Blue Springs. Estimated 60 mph wind gusts.
Large tree limbs downed along Highway 150 west of Lone Jack.
Estimated 65 mph winds across Lee's Summit.
Large tree limbs downed across Oak Grove with power out.
Estimated 60 mph winds in Leeton.
Measured gust of 69 mph near La Monte.
Estimated 60 mph winds in Concordia. Tree limbs downed.
Estimated 60 mph winds in Sweet Springs.
County dispatch reports multiple trees downed east of Windsor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129457, 1100741, 1129495, 1129485, 1129496, 1100739, 1129497, 1100740, 1129516, 1129517, 1129519, 1129521, 1129522, 1129525, 1129528, 1129526, 1129527, 1129530.